Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 98, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 27, 2022, 3:54 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2022, 3:54 PM MDT (21:54 UTC)
- Expired
- Aug 27, 2022, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 147 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 3090 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
603
WGUS55 KSLC 272154
FFWSLC
UTC025-280100-
/O.NEW.KSLC.FF.W.0098.220827T2154Z-220828T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
354 PM MDT Sat Aug 27 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Northeastern Kane County in southern Utah...
* Until 700 PM MDT.
* At 354 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the basins feeding into Spooky and Peek-a-Boo
Slot Canyons. Between 0.5 and 1 inch of rain has fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
normally dry washes, and slot canyon areas.
* Some locations that will experience flash flooding include...
Spooky Slot Canyon, Peek-a-Boo Slot Canyon, and the upper portions
of Coyote Gulch
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3754 11122 3754 11117 3747 11117 3746 11117
3747 11123
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Webber2 follow-up statements
196
WGUS75 KSLC 280005
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
605 PM MDT Sat Aug 27 2022
UTC025-280100-
/O.CON.KSLC.FF.W.0098.000000T0000Z-220828T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
605 PM MDT Sat Aug 27 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR NORTHEASTERN KANE COUNTY...
At 605 PM MDT, Doppler radar indicated earlier thunderstorms
produced heavy rain across the basins feeding into Spooky and
Peek-a-Boo Slot Canyons. Between 0.5 and 1 inch of rain has fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
normally dry washes, and slot canyon areas.
Some locations that will experience flash flooding include...
Spooky Slot Canyon, Peek-a-Boo Slot Canyon, and the upper portions
of Coyote Gulch
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3754 11122 3754 11117 3747 11117 3746 11117
3747 11123
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK976
WGUS75 KSLC 280056
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
656 PM MDT Sat Aug 27 2022
UTC025-280106-
/O.EXP.KSLC.FF.W.0098.000000T0000Z-220828T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
656 PM MDT Sat Aug 27 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
NORTHEASTERN KANE COUNTY...
The heavy rain has ended. Elevated runoff will likely continue
through Spooky, Peekaboo Slot Canyons and Coyote Gulch.
Hole-in-the-Rock Road may be difficult in areas that received heavy
rain.
LAT...LON 3754 11122 3754 11117 3747 11117 3746 11117
3747 11123
$$
CRKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:51 PM MDT, 3 minutes earlier.
Area forecast discussion, Aug 27, 3:51 PM MDT, 3 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 351 PM MDT Sat Aug 27 2022 .SYNOPSIS...Moisture will remain in place across mainly central and southern Utah today, with a drying trend taking shape by Sunday. Drier and warm conditions will continue to spread into the area for next week. && .SHORT TERM (Through 12Z/6AM Monday)...Early afternoon analysis places a mid-level trough axis from western Montana stretching southwestward into northern California. This is providing for modest mid-level ascent across mainly northern Utah. Meanwhile, a pocket of mid-level moisture is rotating northeastward, entering western Utah at the moment. The leading edge of this moisture is providing some additional forcing to aid in the development of showers and thunderstorms, especially over Dugway and the West Deserts. This pocket of moisture is centered mainly in the mid- levels per blended TPW values as PWATs continue to drop, with the 1" contour now well south across central Arizona. Much of the drying has been at the surface and in the upper levels. Nonetheless, enough moisture, instability (500-1000J/kg of CAPE) and lift is in place to support isolated showers and thunderstorms this afternoon. While an isolated heavy rainfall threat still exists, it is much lower than the past several days and will be relegated to a heavier, slow-moving cell over a vulnerable area or training cells over a vulnerable area, such as slickrock, slot canyons, burn scars, normally dry washes and areas of steep terrain. In addition, thanks to the relatively drier column today, the risk for gusty outflow winds/microbursts exists, with early afternoon DCAPE values already around 1800J/Kg across Dugway. Shower and thunderstorm activity will continue to gradually drift eastward through the rest of the afternoon and evening while winding down as we approach sunset. However, due to the presence of the mid-level trough and its associated lift, a few showers may linger through the night across central Utah. Given the presence of the trough, some breezy afternoons are in store, especially near the Idaho and Wyoming borders, where west/southwest wind gusts in the 25-35 mph range are expected, with a few higher wind gusts possible across more exposed, wind- prone areas in this westerly flow regime. Drier air will filter into the region on Sunday thanks to broad mid-level west/northwest flow in the wake of the above-mentioned trough. In fact, PWATs are expected to fall to near to slightly below normal for late-August. As a result, shower/thunderstorm activity on Sunday should remain isolated and confined to higher terrain areas of central and southern Utah before diminishing during the early evening hours. .LONG TERM (After 12Z/6AM Monday)...Westerly flow in the wake of the weekend system passing by to the north will evolve to a southerly flow regime on Monday. Meanwhile, a trough will move northerly through California and Nevada Monday into Tuesday while high pressure ridging begins to build across the Great Basin. Uncertainty remains regarding the strength and track of the California/Nevada trough. While the current official forecast maintains dry conditions Monday and Tuesday, there remains a low (generally less than 15% probability) that isolated showers and thunderstorms could skirt the Utah and Nevada border region during this time, especially during the afternoon/early evening hours. Otherwise, deterministic and ensembles are in good agreement depicting a building ridge across the Great Basin, with just some minor strength and positioning differences. By Wednesday, 100% of the solution space indicates a strong ridge either over or just south of the Great Basin. As a result of this building ridge across the region, temperatures will gradually warm through midweek. High temperatures in the northern valleys will reach the upper 90s to near 100 by Wednesday, while highs in St. George rise into the 105-107 degree range. High temperature records for Wednesday are 98F in Salt Lake and 108F in St. George. NBM probability of exceedance for 98F in Salt Lake Wednesday is 15%; and this is likely conservative. Probability of exceedance of 108F in St. George is 11% on Wednesday. Any shower or thunderstorm activity through midweek should remain weak and confined to high-terrain areas due to the subsidence in associated with the ridge and presence of dry air. By late-week, clusters depict a ridge through Thursday before ensembles shift the ridge axis just to our east by Friday and Saturday, suggesting the development of enhanced southwesterly flow across the region. Most ensembles indicate the presence of a trough approaching the PacNW as well during this time. While ensemble QPF is essentially zero during this time, a few members begin to reintroduce some light QPF, possibly reflective of the potential for weak disturbances embedded in the SW flow regime. As the ridge slides off to the east, temperatures will cool only slightly by late-week; remaining 5-15F above seasonal normals for early September. && .AVIATION...KSLC...Winds are likely to remain out of the WNW through roughly 03z, with gusts to 20kts. Outflow from thunderstorms over the West Desert may cause periods of higher gusts out of the west prior to 03z. There is a 15% chance that an isolated shower impacts the terminal this afternoon/evening, though most showers will remain to the south. After 03z, light southeasterly flow will prevail. .REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and thunderstorms will continue to develop through roughly 02-03z across locations south of KPVU. The biggest impact with these storms are gusty and erratic outflow. Additionally, strong westerly flow is expected across northern UT through 03z, with highest wind speeds expected across southwest WY. && .FIRE WEATHER...A trough moving by to the north will bring increased winds to the area today ahead of a cold front, with the strongest winds expected near the Idaho and Wyoming borders. These winds will combine with low humidities to result in marginal/isolated critical fire weather conditions across northwest Utah today and across northeast Utah on Sunday. A weak cold front associated with the trough will sag into northern Utah this evening, bringing a modest and brief cooldown for Sunday. Despite an overall drying trend, enough lingering moisture this afternoon will maintain isolated to scattered showers and thunderstorms, mainly across central and southern Utah. While the storms will be trending drier, some of them will still be capable of producing wetting rain. Showers and thunderstorms will be much more isolated Sunday with little chance of wetting rain. Strong high pressure looks to build across the area for much of next week, which would result in warm and drier conditions with record or near record high temperatures possible. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Cunningham For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 27, 12:49 PM MDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1249 PM MDT Sat Aug 27 2022
UTZ115-122-271930-
Southwest Utah UT-Western Millard and Juab Counties UT-
1249 PM MDT Sat Aug 27 2022
...A strong thunderstorm will impact portions of southern Millard and
central Beaver Counties through 130 PM MDT...
At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Milford, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Milford.
This includes Utah Route 21 between mile markers 59 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3860 11303 3834 11291 3833 11292 3827 11329
3843 11334
TIME...MOT...LOC 1849Z 251DEG 7KT 3839 11324
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 27, 1:44 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
144 PM MDT Sat Aug 27 2022
UTZ114-272030-
Western Uinta Basin UT-
144 PM MDT Sat Aug 27 2022
...A strong thunderstorm will impact portions of east central
Duchesne County through 230 PM MDT...
At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Whiterocks, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roosevelt, Cedarview and Neola.
This includes US Route 40 between mile markers 112 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4025 10998 4042 11025 4050 11019 4051 11017
4051 10998 4025 10997
TIME...MOT...LOC 1943Z 290DEG 7KT 4045 11018
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 27, 3:29 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
329 PM MDT Sat Aug 27 2022
UTZ113-120-272215-
Wasatch Plateau/Book Cliffs UT-Castle Country UT-
329 PM MDT Sat Aug 27 2022
...A strong thunderstorm will impact portions of north central
Carbon...southwestern Duchesne and southeastern Utah Counties through
415 PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Helper, or 16 miles north of Price, moving east at 5
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Carbon...southwestern Duchesne and southeastern Utah Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3980 11089 3993 11087 3991 11054 3965 11061
TIME...MOT...LOC 2129Z 283DEG 6KT 3985 11083
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, Aug 27, 3:44 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
344 PM MDT Sat Aug 27 2022
UTZ101-102-115-272215-
Western Millard and Juab Counties UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
344 PM MDT Sat Aug 27 2022
...A strong thunderstorm will impact portions of north central Juab
and southeastern Tooele Counties through 415 PM MDT...
At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Vernon, or 19 miles southeast of Dugway English
Village, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Vernon and Lofgreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3981 11269 3997 11279 4018 11250 4011 11232
3992 11230
TIME...MOT...LOC 2144Z 236DEG 10KT 3997 11259
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
STWThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 6:02 PM MDT | Special Weather Statement | SLC | Iron | 43 min |
| Aug 26, 6:43 PM MDT | Special Weather Statement | SLC | Washington | 47 min |
| Aug 26, 8:08 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 26, 9:00 PM MDT | Special Weather Statement | SLC | 30 min | |
| Aug 27, 12:49 PM MDT | Special Weather Statement | SLC | Beaver | 41 min |
| Aug 27, 1:44 PM MDT | Special Weather Statement | SLC | Duchesne | 46 min |
| Aug 27, 3:29 PM MDT | Special Weather Statement | SLC | Carbon | 46 min |
| Aug 27, 3:44 PM MDT | Special Weather Statement | SLC | Juab | 31 min |
| Aug 27, 4:12 PM MDT | Special Weather Statement | SLC | 33 min | |
| Aug 27, 4:51 PM MDT | Special Weather Statement | SLC | Juab | 39 min |
| Aug 27, 5:22 PM MDT | Special Weather Statement | SLC | Carbon | 38 min |
| Aug 27, 5:35 PM MDT | Special Weather Statement | SLC | Utah | 25 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.